BACKGROUND: Angiotensin converting enzyme (ACE) inhibitors cause coughing in 5-10% of patients, but the exact mechanisms of this effect are still unclear. In the airways ACE degrades substance P so the cough mechanism may be related to this peptide. METHODS: Nine patients who developed a cough and five patients who did not develop a cough when taking the ACE inhibitor enalapril (2.5 or 5.0 mg/day) for hypertension were enrolled in the study. No subjects had respiratory disease and the respiratory function of all subjects was normal. One month after stopping enalapril, inhalation of hypertonic saline (4%) was performed using an ultrasonic nebuliser for 15-30 minutes to induce sputum. The concentration of substance P in the sputum sample was measured by radioimmunoassay. In four of the nine cases with a cough enalapril was given again for 1-2 weeks and the concentration of substance P in the induced sputum was again measured. RESULTS: One month after stopping enalapril the mean (SE) concentration of substance P in the sputum of the group with a cough was 16.6 (3.0) fmol/ml, significantly higher than that in the subjects without a cough (0.9 (0.5) fmol/ml). All four subjects in the group with a cough who were given a repeat dose of enalapril developed a cough again, but the concentrations of substance P in the induced sputum while taking enalapril (17.9 (3.2) fmol/ml) were similar to the values whilst off enalapril (20.0 (2.5) fmol/ml). CONCLUSIONS: The mechanisms of ACE inhibitor-induced coughing may involve substance P mediated airway priming. However, the final triggering of the ACE inhibitor-induced coughing is unlikely to be due to this peptide.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.